Economic Theory

, Volume 67, Issue 1, pp 285–318 | Cite as

Condorcet domains, median graphs and the single-crossing property

  • Clemens PuppeEmail author
  • Arkadii Slinko
Research Article


Condorcet domains are sets of linear orders with the property that, whenever the preferences of all voters of a society belong to this set, their majority relation has no cycles. We observe that, without loss of generality, every such domain can be assumed to be closed in the sense that it contains the majority relation of every profile with an odd number of voters whose preferences belong to this domain. We show that every closed Condorcet domain can be endowed with the structure of a median graph and that, conversely, every median graph is associated with a closed Condorcet domain (in general, not uniquely). Condorcet domains that have linear graphs (chains) associated with them are exactly the preference domains with the classical single-crossing property. As a corollary, we obtain that a domain with the so-called ‘representative voter property’ is either a single-crossing domain or a very special domain containing exactly four different preference orders whose associated median graph is a 4-cycle. Maximality of a Condorcet domain imposes additional restrictions on the associated median graph. We prove that among all trees only (some) chains can be associated graphs of maximal Condorcet domains, and we characterize those single-crossing domains which are maximal Condorcet domains. Finally, using the characterization of Nehring and Puppe (J Econ Theory 135:269–305, 2007) of monotone Arrovian aggregation, we show that any closed Condorcet domain admits a rich class of strategy-proof social choice functions.


Social choice Condorcet domains Acyclic sets of linear orders Median graphs Single-crossing property Distributive lattice Arrovian aggregation Strategy-proofness Intermediate preferences 

JEL Classification

D71 C72 


  1. Abello, J.M.: The weak Bruhat order of \({S}_{\Sigma }\), consistent sets, and Catalan numbers. SIAM J. Discrete Math. 4(1), 1–16 (1991)CrossRefGoogle Scholar
  2. Abello, J.M.: The majority rule and combinatorial geometry (via the symmetric group). Ann. LAMSADE 3, 1–13 (2004)Google Scholar
  3. Arrow, K.J.: Social Choice and Individual Values. Wiley, New York (1951)Google Scholar
  4. Avann, S.P.: Metric ternary distributive semi-lattices. Proc. Am. Math. Soc. 12, 407–414 (1961)CrossRefGoogle Scholar
  5. Bandelt, H.J., Chepoi, V.: A Helly theorem in weakly modular space. Discrete Math. 160, 25–39 (1996)CrossRefGoogle Scholar
  6. Black, D.: On the rationale of group decision-making. J. Polit. Econ. 56, 23–34 (1948)CrossRefGoogle Scholar
  7. Chameni-Nembua, C.: Permutoèdre et choix social. Third cycle thesis. Universitè de Paris V (1989)Google Scholar
  8. Clearwater, A., Puppe, C., Slinko, A.: Generalizing the single-crossing property on lines and trees to intermediate preferences on median graphs. In: Proceedings of the 24th Joint International Conference on Artificial Intelligence (IJCAI-2015), pp. 32–38 (2015)Google Scholar
  9. Danilov, V.I., Koshevoy, G.A.: Maximal Condorcet domains. Order 30(1), 181–194 (2013)CrossRefGoogle Scholar
  10. Danilov, V.I., Karzanov, A.V., Koshevoy, G.A.: Condorcet domains of tiling type. Discrete Appl. Math. 160(7–8), 933–940 (2012)CrossRefGoogle Scholar
  11. de Condorcet, M.: Essai sur l’application de l’analyse à la probabilité des décisions rendues à la pluralité des voix. Paris (1785)Google Scholar
  12. Demange, G.: Majority relation and median representative ordering. SERIEs 3(1–2), 95–109 (2012)CrossRefGoogle Scholar
  13. Diestel, R.: Graph Theory, 3rd edn. Springer, Berlin, New York (2005)Google Scholar
  14. Elkind, E., Faliszewski, P., Slinko, A.: Cloning in elections: finding the possible winners. J. Artif. Intell. Res. 42, 529–573 (2011)Google Scholar
  15. Elkind, E., Faliszewski, P., Slinko, A.: Clone structures in voters’ preferences. In: ACM Conference on Electronic Commerce, EC ’12, Valencia, Spain, June 4–8, 2012, pp. 496–513 (2012)Google Scholar
  16. Fishburn, P.C.: Acyclic sets of linear orders. Soc. Choice Welf. 14(1), 113–124 (1997)CrossRefGoogle Scholar
  17. Fishburn, P.C.: Acyclic sets of linear orders: a progress report. Soc. Choice Welf. 19(2), 431–447 (2002)CrossRefGoogle Scholar
  18. Galambos, A., Reiner, V.: Acyclic sets of linear orders via the bruhat orders. Soc. Choice Welf. 30(2), 245–264 (2008)CrossRefGoogle Scholar
  19. Gans, J.S., Smart, M.: Majority voting with single-crossing preferences. J. Public Econ. 59, 219–237 (1996)CrossRefGoogle Scholar
  20. Grandmont, J.-M.: Intermediate preferences and the majority rule. Econometrica 46, 317–330 (1978)CrossRefGoogle Scholar
  21. Guilbaud, G.T., Rosenstiehl, P.: Analyse algébrique d’un scrutin. Math. Sci. Hum. 4, 9–33 (1963)Google Scholar
  22. Kemeny, J.: Mathematics without numbers. Daedalus 88, 577–591 (1959)Google Scholar
  23. Kemeny, J., Snell, L.: Mathematical Models in the Social Sciences. Ginn, Boston (1960)Google Scholar
  24. Klavzar, S., Mulder, H.M.: Median graphs: characterizations, location theory and related structures. J. Combin. Math. Combin. Comput. 30, 103–127 (1999)Google Scholar
  25. Kung, F.-C.: Sorting out single-crossing preferences on networks. Soc. Choice Welf. 44, 663–672 (2015)CrossRefGoogle Scholar
  26. Mirrlees, J.: An exploration in the theory of optimal income taxation. Rev. Econ. Stud. 38, 175–208 (1971)CrossRefGoogle Scholar
  27. Monjardet, B.: Condorcet domains and distributive lattices. Unpublished lecture notes, Ghent (personal communication) (2007)Google Scholar
  28. Monjardet, B.: Acyclic domains of linear orders: a survey. In: Brams, S.J., Gehrlein, W.V., Roberts, F.S. (eds.) The Mathematics of Preference, Choice and Order, Studies in Choice and Welfare, pp. 139–160. Springer, Berlin, Heidelberg (2009)CrossRefGoogle Scholar
  29. Moulin, H.: On strategy-proofness and single peakedness. Public Choice 35, 437–455 (1980)CrossRefGoogle Scholar
  30. Moulin, H.: Axioms of Cooperative Decision Making. Cambridge University Press, Cambridge (1988)CrossRefGoogle Scholar
  31. Mulder, H.M.: The structure of median graphs. Discrete Math. 24, 197–204 (1978)CrossRefGoogle Scholar
  32. Nebeský, L.: Median graphs. Comment. Math. Univ. Carol. 12, 317325 (1971)Google Scholar
  33. Nehring, K., Puppe, C.: The structure of strategy-proof social choice I: general characterization and possibility results on median spaces. J. Econ. Theory 135, 269–305 (2007)CrossRefGoogle Scholar
  34. Nehring, K., Puppe, C.: Abstract Arrovian aggregation. J. Econ. Theory 145(2), 467–494 (2010)CrossRefGoogle Scholar
  35. Roberts, K.: Voting over income tax schedules. J. Public Econ. 8, 329–340 (1977)CrossRefGoogle Scholar
  36. Rothstein, P.: Representative voter theorems. Public Choice 72(2–3), 193–212 (1991)CrossRefGoogle Scholar
  37. Saporiti, A.: Strategy-proofness and single-crossing. Theor. Econ. 4, 127–163 (2009)Google Scholar
  38. Sen, A.K.: A possibility theorem on majority decisions. Econometrica 34, 491–499 (1966)CrossRefGoogle Scholar
  39. van de Vel, M.: Theory of Convex Structures. North-Holland, Amsterdam (1993)Google Scholar
  40. Ward, B.: Majority voting and alternative forms of public enterprises. In: Margolis, J. (ed.) The Public Economy of Urban Communities, pp. 112–126. Johns Hopkins Press, Baltimore (1965)Google Scholar

Copyright information

© Springer-Verlag GmbH Germany 2017

Authors and Affiliations

  1. 1.Department of Economics and ManagementKarlsruhe Institute of Technology (KIT)KarlsruheGermany
  2. 2.Department of MathematicsThe University of AucklandAucklandNew Zealand

Personalised recommendations